Mucinex, an expectorant, is designed to break up mucus in the sinuses and throat. Children should only take Children's Mucinex, which provides the proper dosage. The U.S. Food and Drug Administration advises that children under 2 years old should never take expectorants or decongestants unless advised to do so by a pediatrician. Though Mucinex is generally a safe drug, be aware of possible side effects.
Video of the Day
When the immune system mistakes a foreign substance for a dangerous pathogen, it reacts with a strong immune response that may cause difficulty breathing, hives and anaphylactic shock. If your child develops a rash or is dizzy after taking Mucinex, discontinue use and contact a pediatrician immediately. If your child has trouble breathing, go to the emergency room.
Some children experience gastrointestinal problems such as nausea, vomiting or diarrhea after taking Mucinex and other expectorants, according to the American Academy of Pediatrics. Gastrointestinal reactions to medicine are not usually the result of an allergy, according to pediatrician William Sears. Instead, they may indicate a mild sensitivity to the drug or an overdose. Avoid giving your child the drug again if she develops these symptoms. If vomiting becomes severe or diarrhea contains blood, contact your pediatrician.
Drowsiness is less common when children take Mucinex instead of an antihistamine, according to the American Academy of Pediatrics. However, some children still develop drowsiness and lethargy. It is often difficult to determine if the drowsiness is caused by the drug, since many children become drowsy when they have a sinus infection or respiratory illness. Avoid giving your child Mucinex before she engages in physical activities such as playing sports or riding her bike.
Many medications have the potential to cause behavioral changes, including Mucinex. Some children become hyper, anxious or weepy after taking decongestants. If you notice an immediate change in your child's behavior after administering the medication, call your pediatrician and discontinue use.